Blizzard, Adams
- When
- February 23, 6:00 PM CST to February 24, 6:00 PM CST
- Where
- Adams forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.029, -94.699 (the zone’s center; the record gives no point)
Another week, another winter storm system slated to affect the region. In this instance, a maturing 500 mb trough was pivoting through the region, planting Iowa firmly within its cross hairs and in subsequent strong northwest flow in its wake.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Another week, another winter storm system slated to affect the region. In this instance, a maturing 500 mb trough was pivoting through the region, planting Iowa firmly within its cross hairs and in subsequent strong northwest flow in its wake. At the mid and low levels, low pressure center tracks predominantly traversed southern/southeast Iowa from the afternoon of the 23rd and on into the 24th before continuing to track northeast into Wisconsin and across Lake Michigan. The surface low deepened throughout its journey, predominantly in the 994 to 990 mb range while in Iowa, before deepening to the low 980s by the time it reached Lake Michigan. Its continued strengthening and tight gradient on its backside led to a prolong period of strong northwest winds, including sustained values in excess of 30 to 35 mph and gusts pushing 45 to 50 mph at times. A few gusts to 55 mph or higher reported through the event. All the while, widespread 8 to 12 or more inches of snow had fallen or were just ending as the strong winds began to take hold and severely affect conditions. Throughout the period of strongest winds, drifts many feet high (up to 8 feet in spots on I-35) formed across the warned area and dropped visibilities to near zero regularly. Many reports of thundersnow and visibility in some towns down to just blocks or less. Widespread tow bans, even road closures, were seen, as well as numerous accidents and rescues of both passenger vehicles and semi-trailers. Traffic was reported down to speeds of around 20 mph or so on I-35 near Clear Lake before the interstate was closed. Much of Interstate 35 between Ames and the Minnesota border did not open until late in the day Monday, the 25th after blizzard conditions ended late Sunday, the 24th. Besides the large travel impacts, this storm impacted farmers as well. One sheep breeder near Mason City had a barn roof collapse in two spots from the wind and snow. Some sheep were still trapped in the barn and had to be rescued. Two-thirds of the flock were lost when the barn collapsed. It took many hours to dig out the barn and rescue the remaining animals.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 23, 3:15 PM CST, 2 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 315 PM CST Sat Feb 23 2019 .SHORT TERM.../Tonight through Sunday/ Issued at 313 PM CST Sat Feb 23 2019 ...Blizzard Conditions Still Anticipated North and West… The primary concern through the period will obviously remain precip and wind trends through tomorrow. The long wave trough is currently moving through the Plains with strong upper level diffluence aiding broad synoptic scale ascent through the MO Valley. This is preceded by a potent short wave/PV anomaly across KS which is beginning to spread notable kinematic forcing into Iowa with strong DPVA and pressure advection along the the 1.5 PVU surface. This is all phased with strong thermodynamic support as well with high end warm/theta-e advection and frontogenetical response. Adding a last layer to the vertical motion contribution is instability with token MUCAPEs feeding into the maturing deformation zone and more widespread negative EPV beyond that. This low static stability is being realized in smaller convective clusters and narrow SW-NE banding from KS into IA. This precip shield was just reaching western sections of the forecast area at 20z and will quickly spread north and east through sunset with a mix at first but a quick changeover to snow. The above factors appear to be essentially steady state as the system moves through Iowa tonight. With the exception of the 12z ECMWF, most models have changed little from the current forecast thinking with a SW to NE stripe of heavy snow from the Denison area toward Algona and Mason City, with a two to three county boundary either side and lesser amounts quickly tapering down to an inch. Confidence is low in these gradient areas with snowfall amounts potentially varying several inches just across a county. Recent HREF and SREF runs both have high confidence in 1 inch/hr rates with the HREF even depicting greater than 70 percent chance of 2 inch/hour rates. Consistent and more recent RAP and HRRR runs will be favored vs the ECMWF so have left max axis essentially unchanged and nudged up event total accums a touch with 10 plus inches now anticipated in the aforementioned heavy snow axis. Wind gusts expectations haven’t changed with widespread 35 to 50 mph gusts anticipated later tonight into Sunday based on model mixing projections. Have made minor additions to the Blizzard Warning, adding a few counties on the south and east flank due to better mesh with higher snowfall amounts. Impact wise, some power outages may occur with wet, heavy snow initially with 0-2km 0 to -4C isothermal profiles at onset before the column cools and winds increase. Also of note is the potential for weak and/or flat roof structures to be impacted in the heavy snow axis. Snow depths there are already 6 to 16 inches with an additional 6 to 12 anticipated. One roof collapse has already recently occurred at a Waterloo school. The precipitation event itself will not last too long, exiting northeast Iowa before sunrise. This may be near the time of peak wind gusts however so significant blowing snow and blizzard conditions may continue through the day, especially in rural, open areas. After a buffer zone of Winter Weather Advisory, farther south and east where appreciable snow is not anticipated the predominate threat should be wind and a Wind Advisory will remain in effect for those locations. The winds should subside by Sunday evening leading to cold temperatures being the primary theme. Widespread sub zero lows are again expected central and north by Monday morning. .LONG TERM.../Sunday night through Saturday/ Issued at 313 PM CST Sat Feb 23 2019 The long term remains active but the systems coming across at least at this point are weaker and do not appear to be big snow producers. After this weekend system, there will be little rest as a large Canadian low combined with a building upper ridge across the Rockies keeps the region in a northwest flow. A shortwave will rotate from the Northern Plains across the Upper Midwest Monday. At the surface, high pressure will be over much of the state. Cross sections show patchy drying in what looks to be fairly shallow moisture. In addition, models are putting better precip chances across northern Iowa but the better forcing and theta-e advection resides from west central Iowa to south central Iowa. Given the less deep moisture, patchy drying and the displacement of the better forcing and thermodynamics, snow with this system is expected to be light...on the order of an inch or less mainly north of highway 20. Still think this snow band may need to shift further south but will monitor to see how the surface high develops. By the time we get to Tuesday, models vary on solutions with the GFS flattening the ridge as a strong trough drops across the Northern Plains giving us a more zonal flow. The Euro keeps the upper ridge building and our area in a northwest flow. Variability with other models are split between these solutions as well. The similarity is that they all drop a second weak wave across the region. Theta-e advection and forcing are a little more focused across northeast Iowa with this system and moisture is a little better but it may be better organized east of our forecast area. Since this is the day 4 period, better clarification on amounts and location will be attained in the next couple of forecast cycles. High pressure quickly builds in Wednesday for a cool and dry day. Late Wednesday night through Thursday morning, another shortwave sweeps across Iowa and models print out some qpf across southern and western Iowa but with surface high pressure in place, not sure this will amount to much. The GFS is far more bullish on this than the Euro so for now I just have generally lower end chance PoPs going. By the end of the week, the models develop a far more interesting looking system with a large Canadian low pushing a deep trough over the Northern Plains and Upper Midwest. This will surely spell much colder temps for Iowa next weekend. Models develop snow with this as well but differ considerably on timing/location. Have high end chance PoPs across the state during this time but this is just too far out to assign much certainty to anything. Definitely will be the system to watch in the next week. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1129 AM CST Sat Feb 23 2019 Widespread VLIFR to IFR conditions through the TAF period. Initially for low cigs, fog and sct shra. Rain south and snow north will be come prevalent mid to late afternoon through 06Z with some potential for tsra at KOTM and possibly KDSM. Strong wind will develop across the TAF locations this evening creating LLWS at some locations and poor vsby in BLSN in others. Cigs will become MVFR/VFR very late in the period but winds will remain strong keeping flying conditions poor. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST Sunday for IAZ028-038-039- 048>050-059>061-071>073-081>083-092-093. Winter Weather Advisory until 6 PM CST this evening for IAZ004>007-015>017-023>025-033>035-044>046-057. Blizzard Warning until 6 PM CST Sunday for IAZ004>007-015>017- 023>027-033>037-044>047-057-058-070. Wind Advisory from midnight tonight to 6 PM CST Sunday for IAZ062-074-075-084>086-094>097. && SHORT TERM...Small LONG TERM...FAB AVIATION...FAB
Hazardous Weather Outlook National Weather Service Des Moines IA 337 PM CST Sat Feb 23 2019 IAZ004>007-015>017-023>025-033>035-044>046-057-242145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- Greene-Audubon- 337 PM CST Sat Feb 23 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Winter Weather Advisory is in effect for the area today followed by a Blizzard Warning tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Blizzard Warning is in effect for Sunday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Periodic chances for light snow are possible through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Snowfall amounts are appreciated. IAZ026>028-036>038-047-048-058-059-070-071-081-242145- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Boone-Story-Guthrie- Dallas-Cass-Adair-Adams- 337 PM CST Sat Feb 23 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Blizzard Warning is in effect for the area tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Blizzard Warning is in effect for Sunday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Periodic chances for light snow are possible through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Snowfall amounts are appreciated. IAZ039-049-050-060-061-072-073-082-083-092-093-242145- Black Hawk-Marshall-Tama-Polk-Jasper-Madison-Warren-Union-Clarke- Taylor-Ringgold- 337 PM CST Sat Feb 23 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Winter Weather Advisory is in effect for the area tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Weather Advisory is in effect for Sunday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Periodic chances for light snow are possible Tuesday afternoon over parts of the outlook area then Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Snowfall amounts are appreciated. IAZ062-074-075-084>086-094>097-242145- Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne- Appanoose-Davis- 337 PM CST Sat Feb 23 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Wind Advisory is in effect for the area late tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Wind Advisory is in effect for the area for Sunday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Periodic chances for light snow are possible mainly Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. FAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
529 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM SNOW 2 E KIRON 42.20N 95.29W
02/23/2019 M4.0 INCH CRAWFORD IA TRAINED SPOTTER
ACCUMULATION OF 4 INCHES TOOK 2 HOURS.
&&
ANSORGEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
541 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM SNOW DENISON 42.02N 95.35W
02/23/2019 M3.5 INCH CRAWFORD IA BROADCAST MEDIA
VIA ABC5/WOI.
&&
ANSORGEThe national radar mosaic for the moment the first event began.
30 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805935, 805936, 805937, 805939, 805940, 805941, 805942, 805943, 805944, 805945, 805946, 805947, 805948, 805950, 805951, 805952, 805953, 805954, 805955, 805956, 805957, 805958, 805959, 805960, 805961, 805962, 805963, 805964, 805965, 805966.